Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 296, NWS Cleveland, OH

July 30, 2006Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 30, 2006, 12:50 PM EDT for Stark County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 12:50 PM EDT (16:50 UTC)
Expired
Jul 30, 2006, 1:45 PM EDT
In force
55 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 76 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1787 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 301651
SVRCLE
OHC151-301745-
/O.NEW.KCLE.SV.W.0296.060730T1650Z-060730T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1250 PM EDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO

* UNTIL 145 PM EDT

* AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  MASSILLON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE NORTH CANTON...NAVARRE...MINERVA...
  LOUISVILLE...CANTON AND ALLIANCE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4088 8164 4070 8161 4072 8104 4096 8108

$$
KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 301724
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
124 PM EDT SUN JUL 30 2006

OHC151-301745-
/O.CON.KCLE.SV.W.0296.000000T0000Z-060730T1745Z/
STARK OH-
124 PM EDT SUN JUL 30 2006


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM EDT FOR STARK
COUNTY...


AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR EAST SPARTA...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLIANCE...
  WAYNESBURG...

LAT...LON 4088 8164 4065 8163 4065 8125 4073 8124
      4073 8109 4096 8108

$$
000 
WWUS51 KCLE 301745
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
144 PM EDT SUN JUL 30 2006

OHC151-301754-
/O.EXP.KCLE.SV.W.0296.000000T0000Z-060730T1745Z/
STARK OH-
144 PM EDT SUN JUL 30 2006


...THE SEVERE THUNDERSTORM WARNING FOR STARK COUNTY WILL BE ALLOWED 
TO EXPIRE AT 145 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS 
EVENING.

LAT...LON 4088 8164 4065 8163 4065 8125 4073 8124
      4073 8109 4096 8108

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:48 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 10:48 AM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1048 AM EDT SUN JUL 30 2006

.SHORT TERM UPDATE (THIS AFTERNOON)...
WATCHING COMPLEX OF SHOWERS AND THUNDERSTORMS THIS MORNING MOVING SE
OVER LAKE MICHIGAN. SATELLITE AND RADAR TRENDS SHOWING THIS AREA OF
SHOWERS AND THUNDERSTORMS TRACKING MORE IN A SSE DIRECTION.

INCREASED POPS ACROSS WESTERN AREAS FOR THE AFTERNOON. HELD HIGH CHC
POPS IF THIS AREA CONTINUES MORE TOWARDS THE SOUTH AND ONLY CLIPS
THE WESTERN PORTION OF FORECAST AREA. THIS FEATURE WILL REQUIRE
MONITORING THROUGH THE AFTERNOON.

AS FOR REMAINDER OF FORECAST AREA MAINTAINED CHC POPS THROUGH THE
AFTERNOON. T-STORM OCCURRING AT THIS TIME ACROSS SRN ASHLAND CTY.
EXPECTING THIS TYPE OF ACTIVITY TO CONTINUE INTO THE AFTERNOON WITH
MOIST AIRMASS IN PLACE.

&&

.AVIATION (12Z-12Z)...
FOG SHOULD IMPROVE BY MID MORNING AT ALL SITES. TSTORM COMPLEX OVR W
GRTLKS SHOULD DISSIPATE BFR GETTING NR FCST AREA ALTHOUGH UNSURE IF
NEW ACTIVITY COULD DEVELOP FROM OUTLFOW BOUNDARY THIS AFTERNOON.
WILL NOT FCST ANY THUNDER IN TAFS AT THIS TIME. WITH HIGH DEWPOINTS
MVFR FOG WILL REDEVELOP AGAIN TNGT WITH SOME IFR VSBY AROUND SUNRISE.

&&

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
MUCH OF THE SAME AS YESTERDAY ACROSS THE FORECAST AREA THIS
MORNING...AS EARLY MORNING WATER VAPOR IMAGERY CONTINUES TO SHOW AN
ACTIVE WEATHER PATTERN FROM NORTH DAKOTA TO NEW ENGLAND. SERIES OF
WAVES EMBEDDED WITHIN THE STRONG 500MB FLOW HAVE ALLOWED MORE
CONVECTION TO DEVELOP UPSTREAM WITH EVEN A FEW SHOWERS DEVELOPING
OVER LAKE ERIE AND DRIFTING INTO NW PA/SW NY THIS MORNING. STRONG
UPPER RIDGING CONTINUES TO OVERWHELM THE CENTRAL PART OF THE COUNTRY
WHERE TRIPLE DIGIT HEAT HAS BEEN FELT FOR THE PAST SEVERAL DAYS. AS
THIS RIDGE AND ITS ASSOCIATED WARM AIR MOVES EAST...PRIMARY FOCUS
WILL BE ON THE CHANCE OF PRECIP TODAY AS WELL AS ON TEMPS MONDAY
THROUGH THE MIDDLE OF THE WEEK.

THE 00Z NGM AND THE WRF INITIALIZED WELL AND ARE BOTH OUTPERFORMING
THE GFS THROUGH 6HRS. GFS LOOKS TO BE SUFFERING FROM A BIT OF
CONVECTIVE FEEDBACK UPSTREAM NEAR MINNESOTA AND THIS COULD BE
RESPONSIBLE FOR THE ABUNDANT QPF SHOWN BETWEEN 06Z AND 12Z.  GFS
LOOKS TOO AGGRESSIVE IN ITS ADVERTISEMENT OF AN INTENSE SHORTWAVE
DIVING SOUTHEASTWARD THIS AFTERNOON...HAVING A DIFFICULT TIME
LOCATING ANY SIGNIFICANT SHORTWAVES ON THE WATER VAPOR LOOP THIS
MORNING LET ALONE ANYTHING THAT RESEMBLES THE GFS FORECAST.  WRF AND
NGM SHOW WIDELY SCATTERED PRECIP DEVELOPING LATE IN THE DAY MAINLY
EAST OF A CLEVELAND TO CANTON LINE AND HAVE OPTED TO MAINTAIN CHANCE
POPS IN THIS AREA BUT BACK OFF TO SLIGHT CHANCES ELSEWHERE AND TO
REMOVE MENTION OF PRECIP AT TOLEDO AND FINDLAY FOR TODAY. WRF
SHOWING A MODERATE AMOUNT OF INSTABILITY ACROSS THE FORECAST AREA
TODAY BUT SIMILAR AMOUNTS OF CAPE AND SHEAR WERE PRESENT ON SATURDAY
AND NOTHING DEVELOPED.  BEST MID LEVEL MOISTURE TRANSPORT IS ALSO
CONFINED TO AREAS NORTHEAST OF CLEVELAND AND CONTINUE TO THINK THIS
WILL BE THE FAVORED AREA FOR ADDITIONAL THUNDERSTORM DEVELOPMENT.
FOR TONIGHT...AM EXPECTING A REPEAT OF EARLY THIS MORNING WHERE
SHOWERS AND THUNDERSTORMS DEVELOPED AND MOVED THROUGH NW PA/SW NY.
MAINTAINED LOW CHANCE POPS IN THE FAR NORTHEAST COUNTIES THROUGH
MONDAY MORNING AND EVEN HELD ONTO SLIGHT CHANCES IN THIS AREA UNTIL
MONDAY AFTERNOON.  ONCE THE RIDGE BUILDS IN...ENTIRE FORECAST AREA
WILL BE PRECIP FREE.

OTHER CONCERN IS WITH TEMPS THROUGH THE MIDDLE OF THE WEEK AS THE
STRONG UPPER RIDGE MOVES DIRECTLY OVERHEAD TUESDAY AND WEDNESDAY.
WARM TEMPERATURES THAT HAVE BEEN EXPERIENCED ACROSS THE CENTRAL
PLAINS WILL BE ADVECTED EASTWARD STARTING ON MONDAY AND POTENTIALLY
LAST ALL THE WAY THROUGH WEDNESDAY. MAV GUIDANCE CONTINUES TO BE THE
OUTLIER MONDAY AND TUESDAY...RUNNING ABOUT 4-5 DEGREES WARMER THAN
THE MET AND FWC. GIVEN MAV PERFORMANCE DURING LAST HEAT WAVE...AM
INCLINED TO TRIM A FEW DEGREES OFF OF ITS FORECASTED TEMPS AND GO
WITH A BLEND OF THE MET/FWC MONDAY AND TUESDAY. THIS WOULD YIELD
HIGHS IN THE LOW TO MID 90S MONDAY...MID TO UPPER 90S ON TUESDAY.
THINK THAT ABUNDANT SOIL MOISTURE WILL KEEP TEMPS FROM REACHING THE
TRIPLE DIGITS THIS WEEK BUT AM CONCERNED THAT SOME LOCATIONS MAY
REACH HEAT ADVISORY CRITERIA FOR A FEW HOURS MONDAY AND TUESDAY.  AT
THIS POINT HAVE OPTED AGAINST ANY HEADLINES SINCE THERE IS STILL
SOME DOUBT ABOUT EXACTLY WHICH COUNTIES WILL EXCEED CRITERIA BOTH
DAYS...ALSO SOME CONCERN THAT HEAT INDICES MAY BE HOT ENOUGH TO
WARRANT A WARNING.  WILL ALLOW COMING SHIFTS TO REVIEW NEW GUIDANCE
AND DETERMINE IF ANY HEADLINES ARE WARRANTED.

&&

.LONG TERM(WED-SAT)...
COLD FRONT IS THE FOCUS OF THE EXTENDED FORECAST.  COLD FRONTAL
PASSAGE FORECAST FOR THU MORNING...SLOWER THAN THE GFS AND MORE IN
LINE WITH THE TIMING OF THE DGEX.  PRIOR TO FROPA....HEAT WAVE WILL
BE IN ITS FINAL DAY.  TEMPS AGAIN AROUND OR ABOVE 90.  LOW CHC POPS
FOR POSSIBLE PREFRONTAL TROUGH BEING PICKED UP BY DGEX AND 12ZGFS.
INCREASED POPS FOR FROPA.  BEHIND THE FRONT TEMPS RETURN CLOSE TO
NORMS TO FINISH OUT THE WEEK...BUT A WARMUP BEGINS LATE IN THE
WEEKEND FOR THE EARLY PART OF NEXT WEEK WITH ANOTHER BIG CENTRAL
U.S. RIDGE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM UPDATE...ABE
SHORT TERM...LEINS
LONG TERM...OUDEMAN
AVIATION...KOSARIK
Hazardous weather outlook, Jul 30, 10:17 AM EDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
1017 AM EDT SUN JUL 30 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-311430-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1017 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE
SEVERE WITH DAMAGING WINDS AND POSSIBLY LARGE HAIL. BRIEF PERIODS
OF HEAVY RAIN IS ALSO POSSIBLE.

HEAT INDICES COULD APPROACH 100 OVER NORTHWEST OHIO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID AIR WILL AFFECT NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THROUGH THE MIDDLE OF THE WEEK. AFTERNOON HIGHS WILL
BE IN THE 90S WITH HEAT INDICES BETWEEN 100 AND 104. HEAT
ADVISORIES MAY BE NEEDED.

A COLD FRONT THAT WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT AND
THURSDAY COULD CAUSE STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:16 PM EDTSpecial Marine WarningCLE119 min
Jul 30, 3:25 PM EDTHeat AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more12 hr
Jul 30, 3:25 PM EDTHeat AdvisoryCLEAshland, Ashtabula, Crawford, Cuyahoga, Erie, Geauga and 22 more3 days
Jul 30, 4:34 PM EDTSpecial Marine WarningCLE116 min
Jul 30, 5:48 PM EDTSevere Thunderstorm WarningCLEErie22 min
Jul 30, 6:06 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit54 min
Jul 30, 6:47 PM EDTSevere Thunderstorm WarningCLEPortage58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.